MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01A
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths were applied in a different location in the brain than anticipated, with the brainlab device involved, despite no negative clinical effect to the patient was reported by the hospital/surgeon, nor any medical/surgical remedial action that would have been necessary, done or planned for this patient due to this issue.Currently there is no indication of a systematic error or malfunction of the brainlab device, nor of insufficient measures to minimize this anticipated risk as low as reasonably practicable.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Event or Problem Description
A cranial surgery for placement of bilateral rns (responsive neurostimulation) leads in the occipitofrontal region of the brain has been performed with the aid of the brainlab navigation software cranial 3.5 (on apr 29, 2021).A pre-operative ct scan with a combination of bone and adhesive fiducials was acquired before the surgery, to use with and register to the navigation.A trajectory was planned.During the procedure the surgeon: performed the initial patient registration on the pre-operative ct via the fiducials fixated on the patient's head, to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration thoroughly and accepted the registration to proceed.Acquired the bone fiducials as intraoperative landmarks.Draped the patient and exchanged the unsterile reference array for a sterile one.Verified the accuracy of the registration and used the intraoperative landmarks to update the registration.Proceeded to place the left-side lead/electrode: aligned the varioguide to the pre-planned trajectory, passed the biopsy needle to mark the incision site, made the incision, passed a drill through the varioguide and drilled the entry for the lead, measured the distance to target using the biopsy needle, passed the electrode to the target depth using a cannula and stylet.Repeated these steps for the right-side lead/electrode.Upon review of the post-operative scan, the surgeon detected a deviation of the first lead placed (left) from the intended position (entry point deviated by about 4mm, target point by about 5.5-6mm).The second lead placed (right) was nearly identical to the planned trajectory.No negative clinical effect to the patient was reported by the hospital/surgeon, nor any medical/surgical remedial action that would have been necessary, done or planned for this patient due to this issue.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since an instrument path was applied in a different position in the brain than intended, with the brainlab device involved, although according to the hospital: the final outcome of the surgery was (still) successful as intended (with efficacy of unintended location of 1st/left lead to be monitored).There was no (direct or increased) risk to harm a critical structure due to the deviated placement.There was no harm or negative clinical effect for this patient due to the deviated placement.There were no medical/surgical remedial actions necessary, done or planned for this patient due to this issue.There was also no prolongation of surgery/anesthesia time nor of hospitalization.H6: according to the results of the brainlab technical investigation and the information provided by the hospital, it can be concluded that the root cause of the inaccurate placement of the first electrode lead (left side) by approximately 4 mm at the entry point and 5.5 - 6.5 mm at the target point from its planned (intended) trajectory was most likely a combination of one or more of the following potential contributing factors: suboptimal registration due to imprecise acquisition of registration points to their planned positions in the software by the user, which can negatively affect the accuracy of the resulting registration match.A movement of the patient's head and/or patient reference array due to a non-rigid fixation and/or inadvertent forces applied after patient registration was performed.A movement of the patient's head relative to the reference array or vice versa cannot be compensated by the navigation system and can result in a deviation between the registered patient image and the actual patient.A diameter selected on the varioguide guide disc that was larger than the instrument diameters used through the varioguide to perform invasive surgical steps.If instruments inserted through the varioguide have a diameter smaller than the selected varioguide guide disc diameter, parallel or angular deviations may be possible.Potential damage to the reflective marker sphere on the varioguide when wiped dry from saline during the alignment to the left lead trajectory.Damage on a reflective marker sphere can affect proper visibility and recognition to the camera and cause instrument tracking inaccuracies.If a potentially damaged spot was visible to the camera during left lead varioguide alignment, the accuracy of the varioguide tracked in navigation would be inaccurate.Apparently, the resulting deviation in the navigation display between the registered preoperative patient image and the actual patient during the procedure was not recognized by the surgeon with the appropriate and necessary accuracy verification after registration (during verification) and throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for bilateral responsive neurostimulation (rns) electrode lead placements for treatment of seizures, at a depth of approx.86 mm from a fronto-orbital approach, has been performed with the aid of the brainlab navigation software cranial 3.1.3 (on (b)(6) 2021).Trajectories had been planned pre-operatively on an mri scan (acquired 3, 5 weeks prior to the surgery).During the procedure the surgeon: positioned the patient in a supine orientation in a non-brainlab head holder on the or table.Fixated fiducial markers (ten bone screws and seven adhesive donut markers) around the patient head and acquired a ct scan.Performed the initial patient registration on the ct acquiring planned registration points on the fiducial markers (on bone fiducials as well as on adhesive donut markers) using the brainlab pointer, to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the registration to proceed (despite recognizing some deviation at selected bone screws).Marked a skin incision entry point using navigation.Draped the patient and exchanged the unsterile reference array for a sterile one.Performed an intraoperative registration acquiring planned registration points on the fiducial markers (on bone fiducials) using the brainlab pointer.Verified the accuracy of the registration and accepted the registration to proceed.Re-marked the skin incision entry point using navigation.Aligned the varioguide to the left electrode lead trajectory and made the incision.Drilled the burr hole using a non-navigated non-brainlab drill bit through the varioguide.Measured the depth distance using the navigated brainlab-distributed biopsy needle and marked the distance on the non-navigated non-brainlab cannulated stylet and electrode lead.Inserted the cannula with stylet through the varioguide into the brain down to the target depth, removed the stylet, and advanced the electrode lead to the measured depth.Verified accuracy at the bone fiducials.Repeated the same workflow (previous five steps) for the right electrode lead placement.Performed a craniectomy to insert the rns battery without aid of navigation.From a post-operative ct scan the surgeon determined that the entry of the 1st lead (left side) deviated by 4 mm and target deviated by 5.5 - 6 mm from the planned trajectory.The 2nd lead (right side) was considered accurate to its planned trajectory.According to the hospital/surgeon: the final outcome of the surgery was (still) successful as intended (with efficacy of unintended location of 1st/left lead to be monitored).There was no (direct or increased) risk to harm a critical structure due to the deviated placement.There was no harm or negative clinical effect for this patient due to the deviated placement.There were no medical/surgical remedial actions necessary, done or planned for this patient due to this issue.There was also no prolongation of surgery/anesthesia time nor of hospitalization.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11884857
Report Number8043933-2021-00036
Device Sequence Number17052134
Product Code HAW
UDI-Device Identifier04056481140663
UDI-Public04056481140663
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01A
Device Catalogue Number26615-01A
Device Lot NumberSW V. 3.5
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer04/29/2021
Initial Report FDA Received Date05/26/2021
Supplement Report FDA Received Date06/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;